Hi Dr Anderson,
Do you know of the mechanism of action on how Nifedipine a calcium channel blocker causes gingival hyperplasia and any suggestions to treat this? Gary Gordon’s MD listserve FACT FORUM used to be available to us in the “trenches docs ” to ask such questions -but alas it has been shut down now for over 2 years.
This is the best summary of why.
Rx is a lot of prophylactic dental care and or removal of the drug.
Naturally, in addition to dental prophylaxis folate liquid as a rinse BID can help. We used to use folate 5 mg in 10-15 ml water; swish and rinse for 30-60 sec and spit out.
Gingival hyperplasia is a common disorder associated with phenytoin and cyclosporine therapy. However, induction of this condition by calcium channel blockers is less well known. Inflammation of the gingival tissue from bacterial plaque and the subsequent development of gingival crevicular fluid may allow sequestration of the calcium channel blocker, thus predisposing the tissue to a localized toxic effect and the development of gingival hyperplasia. Calcium channel blockers have cellular effects similar to those of phenytoin and cyclosporine, including the production of a localized folic acid deficiency. All of the available calcium channel blockers have been reported to cause gingival hyperplasia. Treatment options include meticulous plaque control, and in severe cases, gingivectomy. Gingival hyperplasia can be prevented with meticulous plaque control or avoidance of the offending medication.